Opioid addiction is an epidemic in the US. Each day, more than 115 people in the US die after overdosing on prescription pain relievers, heroin or synthetic opioids like fentanyl, according to the National Institute of Drug Abuse.
When a person overdoses, administering naloxone can counter the effects of opioid overdose. But if an EMT isn't called or an overdose kit isn't on hand, naloxone can't help.
Researchers at the University of Washington are working on a smartphone app that could summon help for a person exhibiting early signs of overdose.
When a person is overdosing, their breathing could slow or stop. The Second Chance app uses sonar to monitor breathing rates and detect changes. Second Chance can track a person's breathing up to three feet away. The app sends inaudible sound waves to the person's chest and monitors the way the waves return to determine specific breathing patterns.
"We're looking for two main precursors to opioid overdose: when a person stops breathing, or when a person's breathing rate is seven breaths per minute or lower," co-corresponding author Dr. Jacob Sunshine, an assistant professor of anesthesiology and pain medicine at the university's School of Medicine said in a press release.
Less than eight breaths per minute is the point in which hospital staff would be alerted to check on a patient's status, according to Sunshine.
The app also monitors how people move.
"People aren't always perfectly still while they're injecting drugs, so we want to still be able to track their breathing as they're moving around," lead author Rajalakshmi Nandakumar, a doctoral student in the Allen School said. "We can also look for characteristic motions during opioid overdose, like if someone's head slumps or nods off."
To gather data, researchers monitored participants administering their drugs and simulated overdoses at the Medical Center.
Researchers tested Second Chance on 94 participants. Of that group, almost 50 people had notably diminished breathing or stopped breathing for a significant amount of time. Two people required oxygen and a naloxone treatment. So far, Second Chance detected overdose symptoms 90 percent of time.
It remains to be seen if a person would think to open the app before using or remember to keep their device close by. The tool is still a positive step forward in helping addicts stay safe even if they haven't committed to or can't afford treatment.
FOLLOW Download.com on Twitter for all the latest app news.
- The Second Chance app monitors a person's breathing and movement after they shoot up. If the person exhibits signs of an overdose, the app calls for help.
- Though the app is still experimental, during tests it was accurate in diagnosing an overdose 90 percent of the time.
- Best apps to help stop panic and anxiety attacks
- Best meditation apps for iOS and Android to relieve stress
- CES 2019: 10 new ways to use your Google Assistant
- How Face2Gene AI app could spot genetic disorders by looking at your photo
- Tim Cook says Apple's long-term health 'has never looked better' (CNET)
- CES 2019: Health gadgets and tech take center stage (ZDNet)
- Top 5: Ways to help employees with anxiety issues (TechRepublic)